Wyoming, 2024Wildfire in Wyoming, August 1 to 7, 2024
August 1 to 7, 2024 · NWS CYS · 2 events in 2 counties and zones
Two wildfires within close proximity of each other ignited along the Platte-Goshen County border in southeast Wyoming. One of the fires was determined to be started by a lightning strike.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two wildfires within close proximity of each other ignited along the Platte-Goshen County border in southeast Wyoming. One of the fires was determined to be started by a lightning strike. Extreme wildfire conditions resulted in both of these fires merging into one fire burning 28,984 acres. This fire caused evacuations of Hartville, WY, road closures along US Highway 26 near Guernsey, WY. These fire started in July before containment was reached on August 7th (see similar July StormData entry).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 8:47 PM MST, 3 hours 13 minutes earlier. Its key messages:
- Widespread critical to near-critical fire weather conditions today. Red Flag Warnings are in effect for most areas along and west of I-25 from 12 PM to 7 PM MDT today.
- Hot and mostly dry conditions expected for the long term forecast, with increased chances of precipitation by late this weekend into early next week.
Area forecast discussion, Jul 31, 8:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
947 PM MDT Wed Jul 31 2024
.KEY MESSAGES...
- Widespread critical to near-critical fire weather conditions
today. Red Flag Warnings are in effect for most areas along
and west of I-25 from 12 PM to 7 PM MDT today.
- Hot and mostly dry conditions expected for the long term
forecast, with increased chances of precipitation by late this
weekend into early next week.
&&
.UPDATE...
Issued at 705 PM MDT Wed Jul 31 2024
Winds have begun to ease this evening and relative humidity
has begun to rise. Allowed the Red Flag Warning to expire on time at 7
PM this evening. Winds will continue to ease the rest of the evening.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 402 PM MDT Wed Jul 31 2024
High pressure has once again set across the northern portion of the
Intermountain West, with the cool front that passed through the
region earlier today stalling out just north of the Four Corners.
Observations throughout the day have seen near critical to critical
fire weather conditions, with wind gusts from 21 to 27 mph and RH in
the low to mid teens. As a result, seen many of the Red Flag
Warnings verify across portions of Carbon and Albany County as of
21z, in addition to some significant fires across portions of the
CWA. Current Red Flag Warnings will remain in effect throughout the
afternoon and evening, before expiring around 02z when winds are
expected to decrease with the atmosphere successfully decoupling.
Weather expected to remain similar into tomorrow with near critical
fire weather concerns, as hot and dry temperatures continue. Upper
level high is expected to lock firmly in place tonight into
tomorrow, bringing with it daytime highs in the low to high 90s for
for the lower elevations and in the mid-60s to low-70s for the
mountain zones. Ultimately the main concerns will be the result of
the continued drier weather, which will inevitably raised fire
weather conditions. Minimum humidity values are progged to drop
again tomorrow, with values in the low to mid-teens across southeast
Wyoming, and in the high-teens to low-20s for the Nebraska Panhandle.
Winds are expected to remain below criteria with the driving forces
of the cool front continuing to dig south and not providing much
influence across our domain. However, if a few shortwave
disturbances are able to undercut the upper level ridge,
combined with primed fuels due to the continued dry conditions,
could see some short-fused a Red Flag Warning issued tonight.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 402 PM MDT Wed Jul 31 2024
The hot weather pattern is expected to continue through the weekend
with limited precipitation chances on Friday and Sunday. However,
confidence is increasing in a pattern change to a cooler and wetter
regime by the middle of next week.
A potent ridge centered over the Great Basin will continue to
dominate the weather pattern through the weekend. On Friday
afternoon, NAEFS mean 500-mb heights exceed the 99th percentile of
climatology across most of the area, reaching around 598 to 599 dm
over our area. 700-mb temperatures won't be quite as extreme, which
may keep highs under records, but it will certainly be hot with
expected highs reaching the 90s to lower 100s for the majority of
the area. Meanwhile, a weak surface high over the plains will advect
improved boundary layer moisture from the southeast, boosting
precipitable water back to near average for this time of year. As a
weak vort-max rotates over the top of the ridge on Friday which will
return afternoon convection into the forecast. Lift from that vort-
max plus convergence as the surface boundary pushes up against the
higher terrain should get at least isolated showers and
thunderstorms going. Uncertainty is fairly high though concerning
how much precipitation potential this will bring. The GFS and a
handful of GEFS members are much more aggressive with locally heavy
rainfall producing thunderstorms, while the ECMWF ensemble is a bit
drier. If we end up on the drier end, dry lightning may be a concern
again. Saturday looks to be in between shortwaves with very dry air
and subsidence aloft once again nearly eliminating precipitation
chances for our area, aside from perhaps over the highest peaks. The
next shortwave will move over the top of the ridge around the Sunday
time frame, returning isolated showers and thunderstorms to the
forecast. The lower atmosphere will remain fairly dry though, so
again this may point to gusty winds rather than heavy rainfall.
The second half of the forecast period is starting to look more
favorable for a break in this stubborn hot and dry weather pattern.
Around the Monday to Tuesday time period, the ridge aloft is
expected to weaken and drift eastward into the southern plains,
allowing the tap of monsoon moisture to flow back into our area.
Meanwhile, low-level moisture will improve in the wake of the
Sunday/Monday shortwave and associated surface front (which may not
arrive until late Monday). The combined effect will be to generously
boost column moisture, pushing PW values to 1 to 1.25" in the NAEFS
mean for everyone along and east of the Laramie range. This is
around the 90th percentile of climatology. Additionally, an active
storm track over the top of the ridge will allow more frequent
shortwave intrusions into the area, providing the lift needed for
shower and thunderstorm activity. All in all, this is increasing
confidence in much better chances for precipitation returning to the
area by the middle part of next week. Regarding the official
forecast, toned PoPs back slightly owing to the lead time, but still
have fairly widespread 50 to 70% PoPs in the forecast 5 to 7 days in
advance.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 947 PM MDT Wed Jul 31 2024
VFR conditions expected through the TAF period. Light and variable
winds will continue overnight and into the day tomorrow. Mostly
clear and sunny skies can also be expected at all terminals. Cannot
rule out some minor visibility drops due to smoke from wildfire
activity across the area.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...GCC
SHORT TERM...MRD
LONG TERM...MN
AVIATION...SF
Hazardous weather outlook, Jul 31, 2:19 AM MST, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Wed Jul 31 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>108-111-112-114-119-
011000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Southwest Carbon County-
Sierra Madre Range-Snowy Range-East Laramie County-
319 AM MDT Wed Jul 31 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Above average temperatures and elevated fire weather concerns
exists for areas of the region today. Hazy/smoke sky conditions
will also impact those that are sensitive to unhealthy levels of
smoke pollution. See the latest Air Quality Alert Statement for
further details for areas across the Nebraska Panhandle through
12pm today.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Elevated fire weather concerns remain for the rest of the week due
to hot temperatures and mostly dry conditions.
Isolated chances of thunderstorms exists for late Friday afternoon
and evening. Additional chances for isolated to scattered
thunderstorms will be present during the afternoons and evenings
on Sunday into early next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109-110-113-115>118-011000-
Central Carbon County-North Snowy Range Foothills-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
319 AM MDT Wed Jul 31 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Critical fire weather conditions will continue across southeast
Wyoming this afternoon and evening. Hot, dry, and breezy
conditions expected. See the latest Red Flag Warning Statement for
further details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Elevated fire weather concerns remain for the rest of the week due
to hot temperatures and mostly dry conditions.
Isolated chances of thunderstorms exists for late Friday afternoon
and evening. Additional chances for isolated to scattered
thunderstorms will be present during the afternoons and evenings
on Sunday into early next week.
.Spotter information statement...
Trained weather spotters are encouraged to report any possible new
fires that develop to local emergency officials today and to NWS
Cheyenne via social media.
BW
Wildfire, Goshen County
- When
- August 1, 12:00 AM MST to August 7, 10:00 AM MST
- Where
- Goshen County forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Multiple wildfires initially along the Platte-Goshen County border northeast of Guernsey merged into the Pleasant Valley Wildfire burning 28,984 acres. Resulted in the evacuation of Hartville, WY and a multi-day closure of US Highway 26. One outbuilding was destroyed along with miles of fencing and power poles. This wildfire began on July 30th.
Wildfire, East Platte County
- When
- August 1, 12:00 AM MST to August 7, 10:00 AM MST
- Where
- East Platte County forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Multiple wildfires initially along the Platte-Goshen County border northeast of Guernsey merged into the Pleasant Valley Wildfire burning 28,984 acres. Resulted in the evacuation of Hartville, WY and a multi-day closure of US Highway 26. One outbuilding was destroyed along with miles of fencing and power poles. This wildfire began on July 30th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203124, 1203125.